April 10, 2013
Most Patients Tolerate Statins When Resuming After Discontinuation

Boston—Nearly all patients, more than 90%, who discontinue statins because of adverse reactions are able to tolerate them when they resume therapy, according to a new study from Brigham and Women’s Hospital (BWH) in Boston.

The study, published recently in the Annals of Internal Medicine, looked at the role of adverse reactions in statin discontinuation, a common occurrence linked to risk for cardiovascular events and death in patients with coronary artery disease.

“We were particularly interested in the role adverse reactions play in statin discontinuation,” said senior author Alexander Turchin, MD, MS, of BWH. “In my own clinical experience, I have found that many patients report adverse reactions to statins, such as muscle pain, and then stop taking them. At the same time, we often find that patients who had previously stopped taking a statin because of these adverse reactions, are ultimately able to tolerate them again the second time around.”

Examining clinical data on statin use in more than 107,835 patients from 2000 to 2008, researchers analyzed statin discontinuation—identifying patients who had statin-related events, whether statins were discontinued as a result, if those patients later restarted any statin, and their ability to tolerate resumption of therapy.

One-fifth of patients in the study had a symptom or other event that may have been related to statin use, with more than half of those discontinuing the drug therapy, at least temporarily, according to the study.

More than half of the patients who had discontinued the lipid-lowering medications eventually resumed therapy, although not necessarily with the same drug, and statins were tolerated in 92.2% of those.

As for the 2,721 patients who were rechallenged with the same statin they had used before, 1,295 were receiving the same statin 12 months later, while 996 of them were receiving the same or a higher dose, according to study results.

“We interpret these results as a glass half-full, meaning that there are potentially millions of patients who could take statins again, and ultimately reduce their risk of heart disease,” Turchin said.

Study authors note that the high level of tolerance when resuming therapy suggests that the patients may not actually have had a true statin intolerance initially.

Results of the study also prompt questions about whether “many of the statin-related events may have other causes, are tolerable, or may be specific to individual statins rather than the entire drug class,” the authors write.

An accompanying editorial from Scott M. Grundy, MD, PhD, of the University of Texas Southwestern Medical Center in Dallas posits that adherence could be an issue because patients are not accustomed to taking a drug every day for the rest of their lives.

In any case, he writes, better strategies are needed to promote statin adherence because of the drugs’ role in reducing population prevalence of atherosclerotic cardiovascular disease.

The articles suggest that health professionals should do a better job of educating patients about statins, specifically that an adverse reaction does not mean the drugs should be discontinued forever and that a lower dose or different statin could be the solution.

Researchers also called for clinical trials to determine whether rechallenging patients after statin-related events improves outcomes.

U.S. Pharmacist Social Connect